MAUDE Adverse Event Report: SMITH & NEPHEW, INC. OXINIUM FEM HD 12/14 36 MM L/+8; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED

SMITH & NEPHEW, INC. OXINIUM FEM HD 12/14 36 MM L/+8; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Model Number 71343608
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Unspecified Infection (1930)
Date of Event 07/31/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after a right thr surgery had been performed on an unspecified date, the patient experienced an infection.After a long-term management with antibiotics, the hip was washed out and revised on (b)(6) 2021.The liner (unknown manufacturer) was explanted, as well as the femoral head (sn device).Previously, on (b)(6) 2021, the patient had a previous washout and revision with head/liner exchange in the same hip also due to infection, however, the origin of the explants was not reported.
 
Additional Manufacturer Narrative
The device, used in treatment, was not returned for evaluation and the reported event could not be confirmed.The clinical/medical investigation concluded that, per complaint details, a revision of a 12/14 +8 36mm ox femoral head was performed due to infection approximately 7 weeks post revision, ¿also for washout head/liner exchange¿.Based on information provided, a competitor liner had been used and the patient had been on long-term antibiotics for infection and the requested medical documentation was not available.Reportedly the infection was the root cause of the revision; however, the source of the reported ¿long-term¿ infection remains unknown.The patient impact beyond the reported infection and subsequent revision could not be determined.No further medical assessment could be rendered at this time.Should clinically relevant documentation/ information become available, the clinical/medical task may be re-evaluated.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history did not reveal additional complaints for the listed batch.A review of the risk management file and instructions for use documents revealed this failure mode was previously identified.A review of the sterilization records revealed the batch was sterilized within normal parameters.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Possible causes could include but are not limited to contamination, patient reaction, and post-operative healing issue.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.

Brand Name
OXINIUM FEM HD 12/14 36 MM L/+8
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key12320515
Report Number1020279-2021-06357
Device Sequence Number4136709
Product Code JDI
UDI-Device Identifier03596010477293
UDI-Public03596010477293
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K022958
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2021
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/05/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71343608
Device Catalogue Number71343608
Device Lot Number18DM18623
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 07/31/2021
Supplement Date Received by Manufacturer10/04/2021
Initial Report FDA Received Date08/13/2021
Supplement Report FDA Received Date10/05/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age75 YR